How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRalston Your Own Question
DrRalston
DrRalston, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 2205
Experience:  Over twelve years of internal medicine, surgery, and preventive care.
47051559
Type Your Dog Veterinary Question Here...
DrRalston is online now
A new question is answered every 9 seconds

My daughters Schnauzer has elevated liver enzymes. One is

Customer Question

My daughter's Schnauzer has elevated liver enzymes. One is 800 and not sure of the others. He is thirteen and has been on an antibiotic for quite some time. They were treating a possible autoimmune problem. He appears to feel ok...eating, elimination
and normal activities. How should this be handled? Thank you very much [email protected]
Submitted: 4 years ago.
Category: Dog Veterinary
Expert:  CriticalCareVet replied 4 years ago.
Welcome to JustAnswer! I am a licensed veterinarian and specialist and will do my best to assist you today!

Regarding elevated liver values, causes that they can be high include:

1) You report you are treating an autoimmune problem. If you are using steroids such as prednisone - that alone can cause elevated liver values, ALKP notably very affected.

2) Hepatocellular injury (injury to the liver cells)

3) Infection / Inflammation (
LINK HERE)

4) Unfortunately even tumors can do this.

Often in these cases, if not from steroids alone - there are several common ways to proceed:

Aside from antibiotics, medications to discuss with your veterinarian would include Denosyl, Denamarin (LINK HERE), or Milk thistle as examples (LINK HERE). This are medications to help the liver.

If this does not help- or you wish to be proactive to make certain there is no other cause (including steroids) an abdominal ultrasound is considered..

Please let me know if this helps clarify this for you.

Positive RATING (EXCITED FACE or 5 STARS) and bonus if happy is appreciated as this is the only way I know you have received the information and I receive credit for my time. If for any reason the rating box is not visible or you are unable to enter a rating, please send me a message.

This is meant to be a running dialogue, and for this reason it is very IMPORTANT that you reply using the REPLY TO EXPERT button if more information is needed at any time BEFORE rating.

Please remember to ONLY rate my answer when you are 100% satisfied. IF you feel the need to rate "Poor Service" or "Bad Service", please STOP and reply to me via the REPLY TO EXPERT button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek.

Join thousands of satisfied customers by adding me to your bookmarks/favorites: CriticalCareVet.
Just type your future question in the text box to direct it to my personal attention.

With this communication - we are here to guide you in making the best decision for your pet. This is for informational purposes only. We are not allowed to diagnose and prescribe medications - rather provide a course of action to speak to your veterinarian about - and any medical therapy and treatment should only be performed after an in-person examination with your veterinarian as a professional-client relationship has not been established on the site. While information may be discussed, this is not intended as an encouragement for you to self treat your pet, rather information online, and any treatment provided should only be performed after consulting your veterinarian.

Customer: replied 4 years ago.
Can an antibiotic cause an elevation of liver enzymes?


[email protected]
Expert:  CriticalCareVet replied 4 years ago.
It would be uncommon for antibiotics to cause elevation in liver enzymes unless overdosed.

I hope this helps! Please REPLY if more information is needed.


Positive RATING (EXCITED FACE or 5 STARS) and bonus if happy is appreciated as this is the only way I know you have received the information and I receive credit for my time. If for any reason the rating box is not visible or you are unable to enter a rating, please send me a message.

This is meant to be a running dialogue, and for this reason it is very IMPORTANT that you reply using the REPLY TO EXPERT button if more information is needed at any time BEFORE rating.

Please remember to ONLY rate my answer when you are 100% satisfied. IF you feel the need to rate "Poor Service" or "Bad Service", please STOP and reply to me via the REPLY TO EXPERT button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek.

Join thousands of satisfied customers by adding me to your bookmarks/favorites: CriticalCareVet.
Just type your future question in the text box to direct it to my personal attention.

With this communication - we are here to guide you in making the best decision for your pet. This is for informational purposes only. We are not allowed to diagnose and prescribe medications - rather provide a course of action to speak to your veterinarian about - and any medical therapy and treatment should only be performed after an in-person examination with your veterinarian as a professional-client relationship has not been established on the site. While information may be discussed, this is not intended as an encouragement for you to self treat your pet, rather information online, and any treatment provided should only be performed after consulting your veterinarian.
Expert:  DrRalston replied 4 years ago.
There are three basic enzymes we use to evaluate the liver.

ALP, ALT, AST.

ALP can be very high in cases where bile is sludging through the liver or obstructed for some reason. Gall bladder stones, tumor blocking the normal flow of bile through the liver, some medications like steroids can cause this to be high.

AST and ALT are signs of liver tissue destruction. This can be tumor too, but not just a tumor in the liver bile ducts and passages. This would be a tumro that invades into the tissue of the liver itself and eats away at the tissue. A really bad infection might do this too, or toxins.

Essentially the most basic way of thinking of it is this: if I were to take a knife and stab into a liver and measure the blood right after .. the AST and ALT will likely be high. I have caused tissue destruction. If I go in surgically and place a rock in the gall bladder duct and it causes bile which is stored there to be blocked and unable to get out, I haven't caused damage to the tissue, but I have blocked the bile. Typically ALP will start to go up here.

Those are VERY VERY basic breakdowns, but sometimes I think less is more.

Now, knowing that there are other things that need to be checked.

Is the bilirubin high in the blood? Are the proteins low or high? Specifically where is the albumin??? These are all things addressed by the blood sample. You are not expected to know these things, that is the job of your Vet and what you are paying them to do.

In these cases, I would usually perform abdominal ultrasound next to look at the liver. It allows me to see blockages or tumors in the liver in most cases. It would also allow you to evaluate things like the adrenal glands which can ALSO have an effect on liver ALP through a disease called Cushing's or hyperadrenocorticism.

SO, it is complex, and lots to think about. This is why we went to school for a million years ;).

Hope that helps,
feel free to follow up with questions you might have.
Expert:  DrRalston replied 4 years ago.
Just checking in -

Was that information I gave you before helpful? If so, don't forget to leave a positive review.

If you need more information, please feel free to follow up with any questions you might have and I would be pleased to answer them.

Thanks,
DrRalston